advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Lawton, Michigan, USA:

My mom has had type 1 diabetes for 38 years. She is now 54 years old and takes good care of herself and has no known complications of diabetes except for hypoglycemic unawareness. Her last A1C was 6.2. She is on Lantus and Humalog. For the last few years, my mom has experienced rather frequent episodes of hypoglycemic unawareness. Just the other day, she was at 32 mg/dl [1.8 mmol/L] and didn't even know it (although I could tell over the phone).

I know that hypoglycemic unawareness can be somewhat treated by keeping blood sugars at a higher level for a while and I know the pump would also be helpful. But, my mom is one of those people who doesn't like change and thinks she is fine the way things are. And she does NOT want to go on a pump. She goes low frequently (probably once a day under 60 mg/dl [3.3 mmol/L]). She also has celiac disease and eats very few carbohydrates. Sometimes, she knows she's low and sometimes, she doesn't.

Is there anything I can encourage her to do? My mom has worked with my dad for the last 20 years and he was around most of the time to help her. But, she is now retiring and my dad's new job entails more travel, so she will be alone more. Mom does a fairly good job of counting carbohydrates and adjusting her insulin, but ever since menopause a few years ago, her blood sugars have been more unpredictable.

What do other people do in her situation? What kind of a plan should she have for someone checking in on her? Even if she had someone call her every hour (which seems kind of excessive), something could happen in between. Any advice would be appreciated. This next week my parents are going to Hawaii for my dad's business. Dad will be in meetings while mom will be at a hot beach by herself. That sounds like a recipe for piaster to me. I am very concerned about her being in the hot sun. The time will be six hours different or so and she'll be alone around water. Yikes!

Answer:

I agree that you should be concerned about the low sugars, especially with the current frequency. It is true that there have been studies that have shown that preventing low sugars helps to allow the return of low blood sugar symptoms. The pump has also been shown to decrease the frequency of lows because of more reproducible insulin delivery. I feel the best course to take for someone in this situation is to raise target blood sugar goals for a while and see if she gets a return of symptoms. This will protect her from severe lows, especially while driving or something else. I would have her discuss this with her physician. In this case, it would be appropriate to have her report to her physician more frequently in order to make changes that direct her away from severe lows. If not, she could be headed for a severe reaction no matter where she is or what she is doing.

JTL

DTQ-20050614214729
Original posting 25 Jun 2005
Posted to Hypoglycemia and Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.